Levofloxacin Induced Toxic Epidermal Necrolysis: Successful Therapy with Omalizumab (Anti-IgE) and Pulse Prednisolone
Challenging differential diagnosis, Unusual or unexpected effect of treatment, Diagnostic / therapeutic accidents, Unexpected drug reaction , Rare disease, Educational Purpose (only if useful for a systematic review or synthesis)
Rusen Uzun, Arzu Didem Yalcin, Betul Celik, Tangul Bulut, Ata Nevzat Yalcin
Department of Pulmonology, Antalya Education and Research Hospital, Antalya, Turkey
Am J Case Rep 2016; 17:666-671
Toxic epidermal necrolysis (TEN) is characterized by widespread erythematous and bullous lesions on the skin. Nowadays, considerable progress has been made in the understanding of its pathogenesis. Immunologically it is similar to graft-versus-host disease. Therefore, we may propose that TEN is a disorder of cell-mediated immunity.
CASE REPORT: Our patient was a 74-year-old white female who had pneumonia and was positive for hepatitis C virus (HCV), and who had been on levofloxacin therapy. After the first levofloxacin dose, erythematous dusky red macules occurred on her extremities and trunk, and on the following day, confluent purpuric lesions tended to run together over 85% of her body. Her biopsy results indicated TEN. Laboratory testing for serum ECP (eosinophil cationic peptide) and serum immunoglobulin (Ig) levels were performed, and blister fluid was investigated. The patient responded positively to omalizumab treatment and after treatment laboratory tests revealed decreased high sensitive CRP, ECP, IgG1, IgG2, IgG3, IgG4, IgA, and IgM levels.
CONCLUSIONS: To the best of our knowledge, this is the first case of a patient with HCV who developed cutaneous adverse drug reaction on levofloxacin medication and recovered with omalizumab treatment. This is the first documentation of omalizumab treatment of a TEN patient.
Keywords: bronchopneumonia, Levofloxacin, Stevens-Johnson Syndrome